Texas, 2017

Heat in Texas, August 19 to 20, 2017

August 19 to 20, 2017 · NWS SHV · 7 events in 7 counties and zones

An upper level ridge of high pressure shifted west and amplified along the Gulf Coast of Southeast Texas and Southern Louisiana on August 19th, and lingered across the area during August 20th. Sinking air and compressional heating near and beneath the ridge center resulted in only isolated afternoon showers and thunderstorms across portions of the region, with temperatures climbing into the mid…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure shifted west and amplified along the Gulf Coast of Southeast Texas and Southern Louisiana on August 19th, and lingered across the area during August 20th. Sinking air and compressional heating near and beneath the ridge center resulted in only isolated afternoon showers and thunderstorms across portions of the region, with temperatures climbing into the mid and upper 90s each day. Light winds and limited mixing within the very moist air mass in place resulted in high humidities, with heat indices ranging from 105-109 degrees across portions of extreme Eastern Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 19, 5:43 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 19, 5:43 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
643 AM CDT Sat Aug 19 2017

.AVIATION...
For the 19/12z TAFs, some patchy fog will be possible through
19/14z. Otherwise, VFR conditions are expected to prevail areawide
through the entire period. Isolated diurnal convection may develop
during the 19/17z-19/00z time frame near an elongated upper
trough axis located near the Interstate 20 corridor. However, rain
chances at any particular terminal are too low to warrant
inclusion in the TAFs at this time.

/09/

&&

.PREV DISCUSSION... /issued 320 AM CDT Sat Aug 19 2017/

DISCUSSION...
High pressure across the region to allow for hot temperatures
today with highs forecast to climb into the mid 90s. Based on
previous observations from Friday, where heat index values
climbed to around 106 to 108 degrees across several locations
across the ArkLaTex and the fact that the upper ridge will remain
firmly established across the region today, went ahead with a
heat advisory across southern Arkansas, north Louisiana and
portions of east Texas. Additionally, went with a slightly drier
rainfall bias compared to the models today, focusing any
convection basically along a southward moving outflow boundary
that will push across southern Arkansas later this morning and
north Louisiana during the afternoon.

With upper-ridge anchored across the deep south, a heat advisory
may be necessary again on Sunday as high temperatures climb into
the mid 90s with dewpoints in the mid 70s.

Pattern begins to shift on Monday as upper-low drifts west across
the Gulf of Mexico. Convection to increase from the south as
upper-low rides along southern periphery of established ridge with
increased seabreeze convection mainly along and south of
Interstate 20 during the afternoon on Monday.

Upper-low drifting west into south Texas combined with a cold
front approaching from the north will allow for increased cloud-
cover through the middle of the work week with high temperatures
easing into the low to mid 90s by Wednesday. Additionally, rain
chances will increase with frontal passage on Wednesday. Cool
temperatures expected behind the front with highs on Thursday in
the mid 80s across I-30 to around 90 across deep east Texas and
north Louisiana. Low temperatures will fall into the upper 60s to
near 70 behind the front.

Front forecast to linger across the northern gulf coast through
the end of the work week allowing for a slight chance of showers
south of I-20 with cool temps persisting through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  77  96  77 /  10  10  20  10
MLU  96  75  95  76 /  30  20  20  10
DEQ  95  74  95  74 /  10  10  20  10
TXK  95  75  96  75 /  10  10  20  10
ELD  94  76  96  75 /  10  10  20  10
TYR  96  76  95  76 /  10  10  20  10
GGG  95  76  95  76 /  10  10  20  10
LFK  96  76  96  76 /  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for ARZ050-051-059>061-070>073.

LA...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for LAZ001>006-010>014-017>022.

OK...None.
TX...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for TXZ097-151>153-165>167.

&&

09/05
Hazardous weather outlook, Aug 19, 4:54 AM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
554 AM CDT Sat Aug 19 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-
151>153-165>167-201100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Bowie-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
554 AM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...
A heat advisory is in effect for this afternoon. Heat index
values are forecast to climb to around 105 to 108 degrees.
Precautions should be taken to prevent heat related injuries.
Otherwise, Widely scattered showers and thunderstorms will be
possible this afternoon, mainly along and south of interstate 20.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Afternoon showers and thunderstorms will remain possible through
much of next week. Heat index values between 105 and 108 degrees
may be possible on Sunday but will settle around 100 to 105
degrees through the middle of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, should not be needed today or tonight.

OKZ077-TXZ096-108>112-124>126-136>138-149-150-201100-
McCurtain-Red River-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
554 AM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Heat index values will climb to around 105 degrees today.
Precautions should be taken to prevent heat related injuries.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Afternoon showers and thunderstorms will remain possible through
much of next week. Heat index values between 100 to 105 degrees
will be possible through the middle of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, should not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Bowie

When
August 19, 9:00 AM CST to August 20, 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Panola

When
August 19, 9:00 AM CST to August 20, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 19, 9:00 AM CST to August 20, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Sabine

When
August 19, 9:00 AM CST to August 20, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
August 19, 9:00 AM CST to August 20, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
August 19, 9:00 AM CST to August 20, 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
August 19, 9:00 AM CST to August 20, 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708490, 708491, 708492, 708493, 708494, 708495, 708496.